New York, 2004

Flash Flood and Damaging Winds in New York, May 14, 2004

May 14, 2004 · NWS BUF · 3 events in 2 counties and zones

A cold front was slowly approaching western New York from Michigan. Well ahead of the front, in a moist and unstable air mass, thunderstorms developed from Allegany county into the Finger Lakes Region and along the Lake Erie shore.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front was slowly approaching western New York from Michigan. Well ahead of the front, in a moist and unstable air mass, thunderstorms developed from Allegany county into the Finger Lakes Region and along the Lake Erie shore. Thunderstorm winds downed trees in Monroe county. In Greece, a house was damaged by a falling tree. The storms produced several inches of rain over Ontario county. In Canandaigua, which has received heavy rains the day before, more road flooding and closures occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 14, 12:11 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 14, 12:11 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
111 PM EDT FRI MAY 14 2004

LAPS ANALYSIS SHOWS INSTABILITY HIGHEST FROM EASTERN ALLEGANY AND
LIVINGSTON COUNTIES NORTHEAST ACROSS LEWIS COUNTY...WHERE
SURFACE-BASED CAPE IS OVER 2000J/KG.  THUNDERSTORMS THERE HAVE SHOWN
A LITTLE BETTER DEVELOPMENT THAN TOWARD LAKE ERIE...WHERE THE LAPS
ANALYZED CAPE FALLS TO NEAR 1000J/KG.  12Z RAOB FREEZING LEVEL FOR
BUF WAS 12.2KFT...AND AT ALY 12.8KFT...BOTH HIGHER THAN WAS THE CASE
THURSDAY AFTERNOON.  UPDRAFTS WILL HAVE TO BE STRONG THIS AFTERNOON
TO PRODUCE ANY THREAT FOR HAIL OR GUSTY WINDS...AND IF THIS WOULD
OCCUR...IT IS EXPECTED TO BE VERY ISOLATED AND PRIMARILY CONFINED TO
EASTERN COUNTIES.  KBUF WSR-88D 8-BIT VELOCITY WITH AN ISOLATED
THUNDERSTORM PRODUCING HEAVY RAIN OVER SOUTHWEST ERIE COUNTY ONLY
GAVE A WIND JUST OVER 20KTS.

PREVIOUS MORNING DISCUSSION FOLLOWS...

SHORT WAVE CLIMBING THE WESTERN SIDE OF RIDGE PRODUCING MAINLY
SHOWERS OVER NORTHERN OHIO WITH A NARROW BAND OF SHRA OVER WRN PA
AND NY THIS MORNING. HAVE MADE CHANGES FOR A FEW SHRA LIKELY OVER
WRN NY THIS AFTERNOON THEN MORE WIDESPREAD SHRA/TSRA ACTIVITY LATER
THIS AFTERNOON AND EVENING. HIGH CAPES OVER CENTRAL NY RATHER
TROUBLESOME WITH ABUNDANT SUNSHINE..MAY SEE A REPEAT OF YESTERDAYS
CONVECTION. HIGH PWS ABOUT 1.50 INCHES AND K INDICES AROUND 30
INDICATE LIKELIHOOD OF DOWNPOURS AND MAY SEE SOME TRAINING OF CELLS.
WILL STAY WITH TSRA WITH HEAVY RAIN FROM MID AFTERNOON ON. COLD
FRONT TONIGHT WILL CLEAR OUT THIS SUMMERLIKE HUMIDITY BY SATURDAY
AFTERNOON.

HIBBERT

.BUF...NONE.

DJF
Hazardous weather outlook, May 14, 3:49 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
449 AM EDT FRI MAY 14 2004

NYZ001>008-010>014-019>021-085-141048-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
449 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
TODAY IN A WARM, HUMID AIRMASS. WHILE THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS, THEY WILL BE CAPABLE OF PRODUCING
HEAVY RAINS. LOCALIZED FLOODING COULD BE POSSIBLE IN AREAS OF
PERSISTENT OR TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Ontario

When
May 14, 1:45 PM EST to 3:00 PM EST
Where
Ontario County, Canandaigua
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Thunderstorm Wind, Monroe

When
May 14, 2:00 PM EST
Where
Monroe County, Greece
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -77.700

Thunderstorm Wind, Monroe

When
May 14, 2:20 PM EST
Where
Monroe County, Rochester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -77.633

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401304, 5401302, 5401303.